Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 268, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 3, 2017, 2:29 AM CDT for Lyon County, Osceola County, Iowa; Nobles County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2017, 2:29 AM CDT (07:29 UTC)
- Expired
- Oct 3, 2017, 3:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Lyon County, IA, Osceola County, IA, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
880
WUUS53 KFSD 030729
SVRFSD
IAC119-143-MNC105-030800-
/O.NEW.KFSD.SV.W.0268.171003T0729Z-171003T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
229 AM CDT TUE OCT 3 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
East central Lyon County in northwestern Iowa...
Osceola County in northwestern Iowa...
Southeastern Nobles County in southwestern Minnesota...
* Until 300 AM CDT
* At 228 AM CDT, a severe thunderstorm was located near Sibley,
moving northeast at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near,
Ocheyedan around 245 AM CDT.
Round Lake and Harris around 250 AM CDT.
Other locations impacted by this severe thunderstorm include Bigelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe
weather including large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room,
a bathroom, closet or basement.
&&
LAT...LON 4337 9539 4328 9586 4343 9593 4361 9550
TIME...MOT...LOC 0728Z 237DEG 47KT 4337 9581
HAIL...0.88IN
WIND...70MPH
$$
Weisser2 follow-up statements
190
WWUS53 KFSD 030747
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
247 AM CDT TUE OCT 3 2017
IAC119-143-MNC105-030800-
/O.CON.KFSD.SV.W.0268.000000T0000Z-171003T0800Z/
Lyon IA-Osceola IA-Nobles MN-
247 AM CDT TUE OCT 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR EAST CENTRAL LYON...OSCEOLA AND SOUTHEASTERN NOBLES COUNTIES...
At 247 AM CDT, a severe thunderstorm was located over Ocheyedan, or 8
miles east of Sibley, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Harris around 255 AM CDT.
Round Lake around 300 AM CDT.
Other locations impacted by this severe thunderstorm include Bigelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4337 9539 4328 9586 4343 9593 4361 9550
TIME...MOT...LOC 0747Z 239DEG 46KT 4341 9558
HAIL...0.88IN
WIND...70MPH
$$
Weisser993
WWUS53 KFSD 030755
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
255 AM CDT TUE OCT 3 2017
IAC119-143-MNC105-030805-
/O.EXP.KFSD.SV.W.0268.000000T0000Z-171003T0800Z/
Lyon IA-Osceola IA-Nobles MN-
255 AM CDT TUE OCT 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LYON...OSCEOLA
AND SOUTHEASTERN NOBLES COUNTIES WILL EXPIRE AT 300 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4337 9539 4328 9586 4343 9593 4361 9550
TIME...MOT...LOC 0755Z 237DEG 47KT 4346 9547
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 10:54 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Oct 2, 10:54 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1054 PM CDT Mon Oct 2 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 253 PM CDT Mon Oct 2 2017
...HEAVY RAINFALL EVENT EXPECTED TONIGHT...
Primed environment for heavy rainfall event across the area tonight.
With stalled boundary and increasing low level jet through the
evening hours, expect shower activity to become more widespread.
Outside chance of a surface based storm across northwest Iowa late
this afternoon, but main focus is along stalled 850mb boundary
extending from the southwest to the northeast. Ahead of the
boundary, precipitable water is around 1.5", well above the 90th
percentile for this time of year. In fact, some of the models spike
up above 1.75", but this value is likely clouded by model
convection. Expect convection to develop on the south side of this
boundary, but then expect the band of precip to try to migrate back
to the north and west following the mid and upper level dynamics.
Strong short wave lifting northeast across the central portions of
South Dakota through the evening hours, coupled with 120-130+ knot
jet. Models have hinted that a series of jet maxes may align such
to provide maximum amount of upper level support across southeast
South Dakota through the evening hours.
As the upper level support begins to break down and the mid level
boundary begins to work east and the low level jet takes on more of
a southwest direction leading to less mass convergence, expect
precipitation to begin to shift the focus to the east after 06Z.
Have elected to issue a flash flood watch along an axis from
Vermillion SD to Slayton MN.
There may be some lingering precipitation across northwest Iowa on
Tuesday but will be on the lighter side. Drier air will work into
the region to the northwest leading to potentially cooler
conditions, but with better mixing conditions, expect day time
temperatures to rebound into the 60s.
.LONG TERM...(Tuesday night through Monday)
Issued at 253 PM CDT Mon Oct 2 2017
With clear skies and light winds, could see some patchy frost
develop Tuesday night into Wednesday morning, especially across
central SD.
Relatively pleasant fall conditions are expected across the area on
Wednesday with surface high pressure moving across the region.
Wednesday night, a warm front will lift back to the north leading to
the potential for elevated showers and thunderstorms. Very little
in the way of effective directional shear, but still some speed
shear. With limited instability and shear, am not expecting
anything severe.
Expect a fair amount of stratus with the potential for a shower or
two across the area on Thursday. This will keep temperatures down
limiting the diurnal range throughout the day.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1053 PM CDT Mon Oct 2 2017
MVFR-IFR conditions will accompany showers and thunderstorms
tonight into Tuesday, primarily across the central and southeast
portions of the forecast area, including KFSD/KSUX. VFR conditions
should prevail at KHON throughout this TAF period, though brief
reductions to MVFR may accompany showers through the early morning
hours.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 6 AM CDT Tuesday for SDZ056-062-066-067-
069>071.
MN...Flash Flood Watch until 6 AM CDT Tuesday for MNZ071-072-080-081-
089-090-097-098.
IA...Flash Flood Watch until 6 AM CDT Tuesday for IAZ001-002-012-020.
NE...Flash Flood Watch until 6 AM CDT Tuesday for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...JHHazardous weather outlook, Oct 2, 8:25 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 825 PM CDT Mon Oct 2 2017 SDZ038>040-050-052>055-057>061-063>065-068-040130- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 825 PM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Showers and isolated thunderstorms will be possible across the area overnight. Storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ056-062-066-067-069>071-040130- Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody- Minnehaha-Turner-Lincoln SD-Yankton-Clay SD-Union- 825 PM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Showers and thunderstorms will continue through the overnight hours. There could be an isolated severe storm through the late evening, possibly producing hail to the size of quarters. Otherwise, heavy rain will become the main concern with 1 to 2 inches of rainfall likely. A few locations may approach 4 inches, and localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible through 11 pm. IAZ003-013-014-021-022-031-032-040130- Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 825 PM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...Tonight Showers and thunderstorms will continue through the overnight hours. There could be an isolated severe storm through the late evening, possibly producing hail to the size of quarters and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible through 11 pm.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:13 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.